Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 224, NWS Louisville, KY

August 25, 2002Edmonson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 25, 2002, 10:07 PM CDT for Edmonson County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 25, 2002, 10:07 PM CDT (03:07 UTC)
Expired
Aug 25, 2002, 10:45 PM CDT
In force
38 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Edmonson County, KY

The radar

The Louisville radar (KLVX), 89 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS53 KLMK 260307
SVRSDF
KYC061-260345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1007 PM CDT SUN AUG 25 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 1045 PM CDT

* AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES EAST OF BEE SPRING...OR ABOUT 28 MILES
  NORTHEAST OF BOWLING GREEN...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINDYVILLE AROUND 1020 PM CDT
  MAMMOTH CAVE...BROWNSVILLE AROUND 1030 PM CDT
  RHODA AROUND 1040 PM CDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 1:30 PM CDT, 8 hours 37 minutes earlier.

Area forecast discussion, Aug 25, 1:30 PM CDT, 8 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN AUG 25 2002

THUNDERSTORMS HAVE DEVELOPED ACROSS THE COUNTY FORECAST AREA (CFA)
THIS AFTERNOON IN RESPONSE TO THE DEVELOPING TROF OVER KENTUCKY AND
TENNESSEE. WE EXPECT THE STORMS TO DISSIPATE THIS EVENING AS WE
LOOSE THE DAYTIME HEATING.

THE ETA AND AVN BOTH INDICATE A CLOSED MID LEVEL LOW ACROSS SOUTHERN
KENTUCKY AND TENNESSEE MONDAY THROUGH AT LEAST THURSDAY. THE SURFACE
LOW WITH THIS SYSTEM WILL DEVELOP OVER EASTERN GEORGIA. DEEPER
MOISTURE WILL REMAIN SOUTH AND EAST OF OUR CFA BUT THE UNSTABLE
CONDITIONS COMBINED WITH AFTERNOON HEATING WILL PRODUCE SCATTERED
THUNDERSTORMS EACH AFTERNOON ESPECIALLY OVER THE EASTERN PORTION OF
THE CFA.

FWC AND MAV TEMPERATURES ARE IN AGREEMENT AND LOOK GOOD THROUGH THE
FORECAST PERIOD.

.SDF...NONE.

JA

In the hours before

Local storm report, Aug 25, 8:29 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
929 PM EDT SUN AUG 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    SALMONS                   KY   WIND DAMAGE
08/25/02   SIMPSON                        TREES BLOWN DOWN. REPORTED
                                          BY PUBLIC.

MRC
Local storm report, Aug 25, 9:05 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1005 PM EDT SUN AUG 25 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    SALMONS                   KY   WIND DAMAGE
08/25/02   SIMPSON                        TREES BLOWN DOWN. REPORTED
                                          BY PUBLIC.

0950 PM    RAPIDS                    KY   WIND DAMAGE
08/25/02   SIMPSON                        TREES DOWNED. REPORTED BY
                                          COUNTY ROAD DEPARTMENT.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:10 PM CDTSevere Thunderstorm WarningLMKSimpson35 min
Aug 25, 8:46 PM CDTSevere Thunderstorm WarningLMKSimpson29 min
Aug 25, 10:04 PM CDTSevere Thunderstorm WarningLMKHart26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.